Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 25, NWS Jackson, KY

July 3, 2017Jackson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 3, 2017, 3:30 PM EDT for Jackson County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2017, 3:30 PM EDT (19:30 UTC)
Expired
Jul 3, 2017, 6:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:19 PM EDTFLASH FLOODAnnville, KYFLOWING WATER OVER COUNTY ROAD 3630.
Jul 3, 4:20 PM EDTFLASH FLOOD1 N Annville, KYFLOWING WATER OVER STATE HIGHWAY 290.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS53 KJKL 031930
FFWJKL
KYC109-032230-
/O.NEW.KJKL.FF.W.0025.170703T1930Z-170703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
330 PM EDT MON JUL 3 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southern Jackson County in southeastern Kentucky...

* Until 630 PM EDT

* At 328 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar indicates rainfall in 
  excess of 2 inches has occurred in some locations since 2 pm. 
  Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Carico, Olin, Egypt, Zekes Point, Shop Branch, Maulden, Annville,
  Tyner, Mildred, Settle Store, Deese, Middlefork, Green Hill, Moores
  Creek, Parrot, Herd, High Knob, Eberle, Cornelius and Dango.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3730 8410 3732 8410 3734 8412 3733 8414
      3735 8413 3735 8414 3736 8413 3738 8416
      3739 8393 3734 8380 3731 8388 3728 8389
      3728 8405

$$

HAL
2 follow-up statements
070 
WGUS73 KJKL 032129
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
529 PM EDT MON JUL 3 2017

KYC109-032230-
/O.CON.KJKL.FF.W.0025.000000T0000Z-170703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KY-
529 PM EDT MON JUL 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
SOUTHERN JACKSON COUNTY...

At 525 PM EDT, local law enforcement reported several instances of 
deep water flowing over roadways south of McKee, including in the 
town of Annville. Up to two inches of rain have already fallen, with 
an additional half an inch possible within the next hour.

Some locations that will experience flooding include...
Carico, Olin, Egypt, Zekes Point, Shop Branch, Maulden, Annville,
Tyner, Mildred, Settle Store, Deese, Middlefork, Green Hill, Moores
Creek, Parrot, Herd, High Knob, Eberle, Cornelius and Dango.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3730 8410 3732 8410 3734 8412 3733 8414
      3735 8413 3735 8414 3736 8413 3738 8416
      3739 8393 3734 8380 3731 8388 3728 8389
      3728 8405

$$

JG
255 
WGUS73 KJKL 032227
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
627 PM EDT MON JUL 3 2017

KYC109-032236-
/O.EXP.KJKL.FF.W.0025.000000T0000Z-170703T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KY-
627 PM EDT MON JUL 3 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN JACKSON COUNTY WILL EXPIRE AT
630 PM EDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures 
and watch for any standing water in low lying areas.

LAT...LON 3730 8410 3732 8410 3734 8412 3733 8414
      3735 8413 3735 8414 3736 8413 3738 8416
      3739 8393 3734 8380 3731 8388 3728 8389
      3728 8405

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:44 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 3, 1:44 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
144 PM EDT Mon Jul 3 2017

.UPDATE...
Issued at 144 PM EDT MON JUL 3 2017

Isolated to scattered showers with a few heavier storms continue
to fire in previously identified juicier airmass west and south of
JKL. GOES-16 indicates the updrafts are having a harder time
getting organized further to the east where dewpoints are lower
and airmass is more stable.

Looking ahead to tonight and tomorrow, models are starting to
better resolve the convective system over southeast Missouri and
are trending much wetter for us as the system seems poised to
track across our forecast area. Forecast is being updated to
reflect this wetter trend.

UPDATE Issued at 943 AM EDT MON JUL 3 2017

Morning GOES-16 visible satellite imagery and a peek out the back
door shows some vertical growth to the cloud development to our
southwest. This lines up well with an area of marginal instability
noted in the SPC Mesoanalysis, which has already allowed a pretty
heavy shower to form over central KY this morning. Recent runs of
the HRRR and RAP model soundings indicate a good gradient in CAPE
today, with 1000 J/kg or so developing roughly along and west of
I-75 this afternoon while areas to the north and east remain much
more stable. With this in mind, added in a slight chance of a
thunderstorm for our southwest counties, while leaving the rest of
the area dry. The rest of the forecast was left unchanged.

UPDATE Issued at 654 AM EDT MON JUL 3 2017

Previous shower activity has died out as expected. Latest hi-res
guidance supports a few showers redeveloping into this afternoon,
mainly in our southwest or southern zones. Most of the area looks
to stay dry today.  No significant update needed this morning.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 330 AM EDT MON JUL 3 2017

Shower activity that has pushed through our southwestern zones
overnight is starting to fade away, but there are still a few
showers out there. Not a lot of support for showers continuing
past daybreak, so will start with a dry forecast for the upcoming
day. ECMWF/NAM/GFS all showing some precipitation across our
southern zones today, but the CAMS for the most part are generally
dry. Going to compromise and just carry an isolated pop in our
southern zones today. Very little instability present, so will
keep thunder out of the forecast. Dry weather expected tonight,
but a potential shortwave will cross Kentucky/Tennessee on
Tuesday, bringing the threat for some precipitation back into the
area. The best threat will reside in southern Kentucky, so will go
with a gradient in pops from north to south.

.LONG TERM...(Tuesday night through Sunday)
Issued at 515 AM EDT MON JUL 3 2017

The models continue to be in pretty good agreement aloft through
the bulk of the extended. They all depict a strong ridge over the
Four Corners region while a broad trough holds over eastern
Canada and southwest into the Ohio Valley. One wave will be
passing through the Tennessee Valley at the start of the extended
forecast with another, stronger one, developing to the west. The
models all deepen and consolidate this western wave through the
day Wednesday and into Thursday as it crosses into the Ohio
Valley. This wave will reinforce the eastern trough as it passes
through Kentucky on Thursday night - now strongest in the ECMWF.
This is a feature we will have to watch closely for a potential
of severe weather later Thursday given the favorable wind pattern
aloft and likelihood of decent instability in place. Troughing
will then hold over the region for the upcoming weekend with a
batch of energy progged to sink south through the Ohio Valley late
in the forecast period. Given the model agreement the
consensus/blended solution looks to be a good starting point for
the forecast grids.

Sensible weather will continue the fairly typical summer regime
of high humidity and warm temperatures. This will keep a threat of
showers and thunderstorms around through the bulk of the extended
with a strong diurnal component. While a cluster of showers and
storms are expected to be exiting the area at the start of the
period, the best shot for organized storms and more sustained
convection will take place Thursday afternoon and into Thursday
night as a low pressure system cuts through the Ohio Valley with
good upper level support. The system's cold front will pass
through the area from Friday through Saturday and may even get
hung up over the southern parts of the CWA on Sunday,
necessitating a continuation of low PoPs for our Tennessee border
counties even as the bulk of the eastern Kentucky is rain free.

Continued the routine adjustment to temperatures each night for
terrain effects given anticipated ridge and valley distinctions,
though these will likely be rather small on Thursday and Friday
nights as the sfc low moves through and clouds linger in its
wake. As for PoPs, did beef them up for Thursday afternoon and
night owing to higher confidence in the model solutions and
continued good model support for pcpn during this time period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 144 PM EDT MON JUL 3 2017

Isolated to scattered showers with a few heavier thunderstorms
continue to fire in juicier airmass west and south of JKL and a
thunderstorm may impact SME and LOZ through 23Z or so. GOES-16
visible satellite imagery shows that updrafts are having a harder
time getting organized from JKL eastward where dewpoints are
lower and airmass is more stable, and this trend should continue.

Looking ahead to tonight and tomorrow, models are starting to
better resolve the convective system over southeast Missouri and
are trending much wetter for us as the system seems poised to
track across our forecast area. Will trend TAFs more pessimistic
after 08Z from southwest to northeast as this system begins to
impact our area with showers, lowering CIGs/VSBYs and the threat
for thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ABE
SHORT TERM...KAS
LONG TERM...GREIF
AVIATION...ABE
Hazardous weather outlook, Jul 3, 9:28 AM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
928 AM EDT Mon Jul 3 2017

KYZ044-050>052-058>060-069-088-104-106>120-041630-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-
Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, McKee, Annville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
928 AM EDT Mon Jul 3 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times from Tuesday through
Sunday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ068-079-080-083>087-041630-
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-
Including the cities of Brodhead, Mount Vernon, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, and Pineville
928 AM EDT Mon Jul 3 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

A brief thunderstorm will be possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times from Tuesday through
Sunday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:08 PM EDTAreal Flood AdvisoryJKLJackson112 min
Jul 3, 4:33 PM EDTSpecial Weather StatementJKLLaurel27 min
Jul 3, 4:58 PM EDTSpecial Weather StatementJKLLaurel47 min

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.